• Welcome! It’s great to see you.

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    For more features and forums

Weight gain with meds?!

Fedup

Fedup

Well-known member
Founding Member
Joined
Dec 18, 2007
Messages
1,937
Anyone experianced this ?
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
11,308
Location
hiding behind the sofa
I put on loads of weight with mine, but different ones had different effects. I seem to have settled now at about 11 stone but when i was on olanzapine my weight shot up to 13 stone. .I refused to take it anymore and my weight dropped to the 11stone it is now. Id still like to lose another stone but i just cant shift it.

I seem to feel it more cos i had an ED from age 25 to 40 and at my worse only weighed 5st 10lb so am very conscious of what i weigh.

The main thing i have noticed though is that most of the weight is round my middle but that seems to be quite common with MH meds
 
D

Dollit

Guest
I was anorectic until I began taking meds in my mid 30s when I was diagnosed. I put on 7 stone really quickly (in about a year) which put me at 14 stone. I was 15 stone 2 years ago and I'm now down to 12st 4lbs. This is partly because I split up with a man who fed me. I'd moan about my weight and he'd buy chocolate and I'd eat it. Since I split up with him and got happy I've lost weight and because I'm walking a lot my body has changed shape. I'm a 16 now and still over weight but a bit happier with it. Olanzapine really does shove the weight on though.
 
M

Mad Hatter

Well-known member
Founding Member
Joined
Dec 17, 2007
Messages
308
Location
Birmingham
Yeah I've put weight on with my meds (chlomipramime), I should be able to get rid of some soon when I sort out an exercise programme - well, I hope!
 
Fedup

Fedup

Well-known member
Founding Member
Joined
Dec 18, 2007
Messages
1,937
Thx for your replies :grouphug:

I'm really struggling with this :(, it's one of the thing's that is dragging me down lately :(.

Been on new meds for 6 weeks i think it is now and put half a stone on :(. It's all the sweet stuff that i crave ............. why oh why couldn't it be lettuce !!
 
Aahbut

Aahbut

Well-known member
Joined
Jan 28, 2008
Messages
277
Location
Midlands
I piled weight on once I went on to Venlafaxine. I'm told that antidepressants make you crave carbohydrates. That may or may not be true, but my stomach seems to believe it. :scared:
 
D

Dollit

Guest
I've never been on a medication once where they've said to me, "a major side effect is weight loss" so why is weight gain seen to be acceptable?
 
Fedup

Fedup

Well-known member
Founding Member
Joined
Dec 18, 2007
Messages
1,937
I've never been on a medication once where they've said to me, "a major side effect is weight loss" so why is weight gain seen to be acceptable?

I'd like the answer to this too !
 
yakuza

yakuza

Well-known member
Founding Member
Joined
Mar 20, 2008
Messages
812
Location
Edinburgh
When I put this question to my GP recently,He said that it's a side effect of the anti-psychotics!!

Not a lot of help there then?
 
G

Giizmo

Member
Joined
Jun 16, 2008
Messages
8
Location
Birmingham, UK
Varied diet. Light Nutritious Breakfast. 30 mins cardio atleast everyday. Do NOT snack! At all!


5-4 times a week minimum:

20 mins cross trainer / boxing
20 mins light weight training
20 mins running /boxing


Combine a healthy diet with cardiovascular exercise and a natural (stimulant free) weight loss/control supplement (see bodybuilding.com).
 
D

Dollit

Guest
That's great for an ideal world. Medication can affect the body to the point where it's impossible not to put on weight no matter what you eat or do. People on here are on meds because of mental health problems and those problems can devastate energy levels and motivation. It's not realistic for most of us!
 
Aahbut

Aahbut

Well-known member
Joined
Jan 28, 2008
Messages
277
Location
Midlands
Haha, sorry Giizmo not laughing at you, a lot of the others here will know why though. Exercise and a lot of mental illness just don't seem to mix. I have depression and at best I can walk most days. I wish I could do a lot more but I don't have the drive or energy, let alone the inclination.
 
G

Giizmo

Member
Joined
Jun 16, 2008
Messages
8
Location
Birmingham, UK
Ofcourse i appreciate that!

But if it werent for my physical fitness, god only knows where id be...!:confused: (seriously id be screwed).. My gym membership of 30 quid a month is the best investment ive ever made! It breaks up my day, gets me out the house... I find it hardER to 'feel depressed' when my body physically feels so strong and well... I guess my physical being counteracts my depression, to an extent... Although im prone to anxiety attacks when im in the steam room at the gym =/!!

My point is, eat well, train well and you can only benefit. Easier said than done, i know... Im a big advocate of healthy eating an exercise. Im still a newb tho' so I may underestimate the affects of mental illness on exercise...
 
D

Dollit

Guest
It quite a big under estimation. Sometime with depression you can't even get out of bed. And as for eating healthily. When you have no appetite you don't eat and when you do you tend to want comfort food which is basically fat and sugar.

I think we are all aware of the positive effects of a good diet and exercise but gentle encouragement is the way. I'm sure your intentions were well meant but your suggested exercise regime is intimidating to me and I walk around 50 miles a week!

So gently does it!
 
Top